Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Las Vegas, NV

July 3, 2009Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 3, 2009, 3:00 AM MST for Mohave County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 3:00 AM MST (10:00 UTC)
Expired
Jul 3, 2009, 4:00 AM MST
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 031000
SVRVEF
AZC015-031100-
/O.NEW.KVEF.SV.W.0007.090703T1000Z-090703T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 AM MST FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 400 AM MST.

* AT 256 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER
  WEST CENTRAL MOHAVE COUNTY...OR 2 MILES EAST OF US 93 BETWEEN MILE 
  MARKERS 20 AND 25. THIS STORM WAS MOVING EAST ABOUT 5 MPH. 

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3602 11410 3564 11393 3565 11443 3590 11453
TIME...MOT...LOC 0958Z 180DEG 0KT 3581 11437

$$

ASG
2 follow-up statements
000 
WWUS55 KVEF 031029
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 AM MST FRI JUL 3 2009

AZC015-031100-
/O.CON.KVEF.SV.W.0007.000000T0000Z-090703T1100Z/
MOHAVE AZ-
329 AM MST FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM MST
FOR WEST CENTRAL MOHAVE COUNTY...

AT 328 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED OVER WEST CENTRAL MOHAVE COUNTY...OR 2 MILES EAST OF US 93 
BETWEEN MILE MARKERS 30 AND 35. THIS STORM WAS MOVING SOUTHEAST 
AROUND 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3602 11410 3564 11393 3565 11443 3590 11453
TIME...MOT...LOC 1028Z 180DEG 0KT 3581 11437

$$

ASG
000 
WWUS55 KVEF 031055
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 AM MST FRI JUL 3 2009

AZC015-031105-
/O.EXP.KVEF.SV.W.0007.000000T0000Z-090703T1100Z/
MOHAVE AZ-
355 AM MST FRI JUL 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 400 AM MST...

DOPPLER RADAR HAS INDICATED THAT THIS STORM HAS WEAKENED OVER THE 
PAST 20 MINUTES. HEAVY RAINFALL IS STILL POSSIBLE AS THIS STORM 
MOVES SLOWLY SOUTHEAST...BUT THE THREAT OF SEVERE WEATHER HAS ENDED. 

LAT...LON 3602 11410 3564 11393 3565 11443 3590 11453
TIME...MOT...LOC 1051Z 180DEG 0KT 3581 11437

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:06 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 2, 9:06 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 PM PDT THU JUL 2 2009

.SYNOPSIS...A MOIST FLOW COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO PARTS
OF THE AREA THIS EVENING. SLIGHTLY DRIER AIR WILL BEGIN TO WORK INTO
THE AREA ON FRIDAY AND THIS WILL RESULT IN LESS IN THE WAY OF
THUNDERSTORMS. FURTHER DRYING WILL TAKE PLACE ON SATURDAY WITH THE
BEST CHANCES FOR THUNDERSTORMS THEN OVER MOHAVE AND LINCOLN
COUNTIES. DRY CONDITIONS ARE EXPECTED FROM SUNDAY THROUGH TUESDAY
THOUGH INCREASING SOUTHWEST WINDS ARE EXPECTED EACH DAY IN THE
AFTERNOON HOURS.
&&

.UPDATE...BUSY EVENING WITH MULTIPLE SEVERE THUNDERSTORM AND FLASH
FLOOD WARNINGS. AT 9 PM...STORMS WERE CONFINED TO OUR NORTHERN
BORDER AREA AND CENTRAL SAN BERNARDINO COUNTY ON THE WESTERN EDGE OF
THE MOJAVE NATIONAL PRESERVE. WILL TRY TO GET AN UPDATE OUT BY 10 PM
TO FIT THE CURRENT TRENDS.
&&

.PREV DISCUSSION...
436 PM PDT THU JUL 2 2009

.AVIATION...FOR MCCARRAN...THUNDERSTORMS HAVE MOVED NORTH AND SOUTH
OF THE VALLEY AND ARE NO LONGER EXPECTED AT THE AIRPORT. 00Z TAF
WILL REFLECT SCATTERING CLOUDS AND NO WEATHER.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REST
OF THE AFTERNOON AND INTO THE EVENING HOURS. THEY WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 40 KTS AND VERY HEAVY RAIN IN A SHORT
PERIOD OF TIME CREATING REDUCED VISIBILITIES. CLOUD BASES WILL
GENERALLY BE AOA 8KFT. WINDS SHOULD REMAIN BELOW 12KTS AWAY FROM
THUNDERSTORMS.

.SHORT TERM...IT HAS BEEN A BUSY AFTERNOON ACROSS THE AREA WITH
SHOWERS AND THUNDERSTORMS AFFECTING PARTS OF THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN. THE ACTIVITY WE HAVE BEEN SEEING THIS
AFTERNOON HAS DEVELOPED LARGELY ALONG A MOISTURE BOUNDARY LOCATED
NEAR THE CALIFORNIA-NEVADA BORDER SEPARATING DRY AIR TO THE WEST
FROM WHAT IS A SURGE OF MONSOONAL MOISTURE TO THE EAST. THIS
BOUNDARY HAS BASICALLY MARKED THE WESTERN EDGE OF CONVECTION AND TO
THE WEST OF IT LITTLE IF ANY ACTIVITY IS EXPECTED THIS EVENING AND
THUS LOWERED POPS DOWN ESPECIALLY WEST OF BARSTOW. FURTHER EAST A
SERIES OF UPPER LEVEL DISTURBANCES...ONE NOW OVER SOUTHEAST-CENTRAL
NEVADA  AND A SECOND ACROSS NORTHWEST NEVADA COMBINED WITH A PUSH OF
MOISTURE HAS RESULTED IN SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING. THE MAIN HAZARD WITH STORMS THIS EVENING WILL BE LOCALLY
HEAVY DOWNPOURS DUE TO THE HIGH MOISTURE CONTENT OF THE AIR EAST OF
THE AFOREMENTIONED MOISTURE BOUNDARY. IN THIS AREA PWATS OF 0.75
INCHES TO 1.5 INCHES ARE CURRENTLY IN PLACE AND THIS WILL ALLOW FOR
THE HEAVIEST STORMS TO UNLOAD RAINFALL AMOUNTS IN EXCESS OF 0.5 TO 1
INCH OF RAIN IN LESS THAN AN HOUR. THE DRY LOW-LEVELS IN PLACE WILL
ALSO AID IN ALLOWING FOR GUSTY WINDS WITH THE STRONGEST STORMS.
ADDITIONALLY A FEW STRONGER STORMS WILL ALSO HAVE THE POTENTIAL FOR
HAIL. RADAR HAS BEEN SHOWING SOME RATHER HIGH VIL VALUES OF 40 OR
GREATER THIS AFTERNOON...BUT MDCRS SOUNDINGS FROM LAS VEGAS HAVE
INDICATED THE FREEZING LEVEL IS AROUND 15000 FEET. THUS SOME HAIL
MAY MAKE IT TO THE SURFACE...BUT IN REALITY MUCH OF THE HAIL WILL
MELT BEFORE REACHING THE GROUND AND THUS FALL AS HEAVY RAIN...AND
THIS WILL INCREASE THE POTENTIAL OF HEAVY DOWNPOURS TAKING PLACE. AS
THE DISTURBANCES MOVE NORTHEAST AROUND THE UPPER RIDGE THIS EVENING
AND WE LOOSE HEATING CONVECTION WILL BEGIN TO WIND DOWN. CLOUDS WILL
CLEAR OUT OF SOMEWHAT TONIGHT BUT WITH A SOUTHERLY FLOW IN PLACE
HUMIDITY VALUES WILL NOT LOWER MUCH OVER LAST NIGHT.

FOR TOMORROW THE FLOW ALOFT GOES MORE SOUTHWESTERLY AND THIS WILL
BRING DRIER AIR INTO THE AREA WHICH WILL BE MOST PRONOUNCED IN THE
WEST. PWATS LOWER BY A GOOD HALF AN INCH AREAWIDE AND THIS SHOULD
HELP TO ELIMINATE THE POTENTIAL FOR CONVECTION IN MOST OF THE
WESTERN CWFA. FURTHER EAST ENOUGH MOISTURE HANGS ON AND A FEW WEAK
RIPPLES EXIST IN THE 500 MB FLOW...BUT WITH LESS MOISTURE AROUND THE
THOUGHT IS THAT THERE SHOULD BE LESS IN THE WAY OF CONVECTION IN THE
AFTERNOON. THE BEST MOISTURE FLUX AND INSTABILITY SUPPORTS THE BEST
POPS EAST OF LAS VEGAS. TEMPS WILL WARM A FEW DEGREES IN MOST AREAS.

IT LOOKS LIKE WE GET EVEN MORE DRYING FOR SATURDAY AS THE FLOW TURNS
EVEN MORE TO THE WEST. PWATS FALL BELOW AN INCH ACROSS MOST OF THE
AREA. SUSPECT JUST ENOUGH MOISTURE STILL EXIST OVER MOHAVE COUNTY
AND LINCOLN COUNTY TO POP A FEW THUNDERSTORMS IN THE AFTERNOON.
TEMPS WILL BEGIN TO WARM A FEW DEGREES AS WE DRY OUT AND THUS EXPECT
NEAR SEASONAL HIGH TEMPS FOR THE FOURTH.

.LONG TERM...A BROAD UPPER LOW OFF THE PAC NW COAST WILL ESSENTIALLY
BRING IN ENOUGH WESTERLY FLOW TO ESSENTIALLY ELIMINATE THE CHANCES
FOR CONVECTION AREAWIDE FROM SATURDAY NIGHT THROUGH THURSDAY.
INITIALLY TEMPS WILL WARM ON SUNDAY AND MONDAY AS SOME SHORT WAVE
RIDGING DEVELOPS OVER THE FOUR CORNERS REGION. 700 MB TEMPS RISE TO
+14C TO +16C ACROSS THE AREA...SUPPORTING TEMPS A FEW DEGREES ABOVE
NORMAL. THEN AS THE BROAD LOW OFFSHORE APPROACHES TEMPS WILL DROP TO
OR BELOW NORMAL BY WEDNESDAY AS HEIGHTS FALL. STARTING SUNDAY
AFTERNOON AND CONTINUING THROUGH THURSDAY SOUTHWEST WINDS WILL
INCREASE EACH AFTERNOON AND THEN WEAKEN AT NIGHT DUE TO THE
APPROACHING TROUGH AXIS OFFSHORE. WE COULD SEE SOME SUSTAINED WINDS
OF 15-25 MPH EASILY AS EARLY AS TUESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/STACHELSKI/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 2, 3:19 PM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT THU JUL 2 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-031330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
319 PM PDT THU JUL 2 2009 /319 PM MST THU JUL 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THIS EVENING AND ARE EXPECTED TO DECREASE IN COVERAGE OVERNIGHT.
GUSTY WINDS IN EXCESS OF 40 MPH...HAIL AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY HAZARDS WITH STORMS THROUGH THIS EVENING. IN
AREAS THAT SEE LOCALLY HEAVY RAIN...PONDING OF WATER IS POSSIBLE
IN POOR DRAINAGE AREAS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE NORTH TO NORTHEAST AT 10 TO 15 MPH ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
SATURDAY EVENING. SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO
BE AROUND FRIDAY ACROSS THE AREA BUT THE COVERAGE OF STORMS IS
EXPECTED TO BE LESS THAN TODAY. ON SATURDAY...THE COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL DECREASE EVEN FURTHER AND MAINLY BE
CONFINED TO LINCOLN AND MOHAVE COUNTIES. GUSTY WINDS WILL BE THE
PRIMARY HAZARD IF ANY STRONGER STORMS DEVELOP ON THESE DAYS.

NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH
WEDNESDAY AT THIS TIME. DRIER AIR WORKING INTO THE AREA WILL END
THE CHANCES FOR THUNDERSTORMS DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:13 PM MSTSevere Thunderstorm WarningVEFMohave32 min
Jul 2, 6:07 PM MSTAreal Flood AdvisoryVEFMohave85 min
Jul 3, 2:22 AM MSTSevere Thunderstorm WarningVEFMohave38 min
Jul 3, 4:38 AM MSTFlash Flood WarningVEFMohave93 min
Jul 3, 1:28 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Jul 3, 3:31 PM MSTAreal Flood AdvisoryVEF119 min
Jul 3, 4:03 PM MSTFlash Flood WarningVEFMohave117 min
Jul 3, 4:07 PM MSTSevere Thunderstorm WarningVEFMohave23 min
Jul 3, 4:27 PM MSTSevere Thunderstorm WarningVEFMohave33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.